Georgia, 2010Wildfire in Georgia, February 28, 2010
February 28, 2010 · NWS FFC · 1 event in 1 county or zone
Strong northwest flow aloft, resulting from a deep upper trough off the east coast, brought a cold, dry air mass into Georgia. Strong, gusty northwest winds combined with the dry air mass to fuel a human-caused wildfire in Whitfield county of northwest Georgia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest flow aloft, resulting from a deep upper trough off the east coast, brought a cold, dry air mass into Georgia. Strong, gusty northwest winds combined with the dry air mass to fuel a human-caused wildfire in Whitfield county of northwest Georgia. The fire burned 81 acres, took seven hours to contain, and resulted in nearly $14,000 in damages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 28, 5:05 AM EST, 4 hours 55 minutes earlier.
Area forecast discussion, Feb 28, 5:05 AM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 AM EST SUN FEB 28 2010
.SHORT TERM /TODAY THROUGH TUESDAY/...
LARGE LOW PRESSURE SYSTEM STILL SPINNING OVER THE NEW ENGLAND
STATES. THIS LOW WILL CONTINUE TO PUT GA UNDER COOL DRY NW FLOW
TODAY. THE RIDGE OVER THE NORTHERN...CENTRAL...AND SOUTHERN PLAINS
WILL SHIFT EASTWARD TODAY AND BUILD INTO GA LATE TONIGHT. THIS RIDGE
WILL BE SHORT LIVED AS NEXT LOW PRESSURE SYSTEM PUSHES EAST OFF THE
TX GULF COAST MONDAY...BRINGING PRECIPITATION TO GA MONDAY EVENING.
THE MODELS ARE SHOWING SOME CONSISTENCY WITH THE TIMING OF THIS
SYSTEM...BRINGING PRECIP INTO SW GA MONDAY AFTERNOON/EVENING
SPREADING AND EASTWARD THROUGH TUE. TEMPS SHOULD STAY MOSTLY ABOVE
FREEZING MONDAY NIGHT SO NOT EXPECTING SNOW UNTIL EARLY TUE MORNING.
AS THIS LOW STRENGTHENS OVERNIGHT AND THE SHORTWAVE DEEPENS AND DIGS
ACROSS THE SOUTHEAST...COLD AIR WILL BEGIN TO FILTER IN ALOFT. TEMPS
DURING THE DAY TUES SHOULD GET WARM ENOUGH TO TURN ANY AREAS WITH
MIXED PRECIP OR SNOW BACK TO RAIN BY TUE AFTERNOON. AS THIS SYSTEM
EXITS THE AREA TUE NIGHT...SHOULD SEE RAIN TURN BACK TO SNOW OR
MIXED RAIN SNOW AS TEMPS FALL FAIRLY QUICKLY AFTER SUNSET. AREAS
SOUTH OF THE I 20 CORRIDOR SHOULD SEE A HALF INCH OR LESS
ACCUMULATIONS THROUGH TUE NIGHT. AREAS NORTH OF I 20 SHOULD SEE A
HALF INCH TO 1 AND A HALF INCHES. THE GREATEST AREA OF ACCUMULATION
WILL BE ACROSS THE N GA MOUNTAINS.
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THIS LOW PRESSURE SYSTEM MOVES NE UP THE EASTERN SEABOARD WEDNESDAY
ALLOWING ANOTHER HIGH PRESSURE RIDGE TO BUILD EASTWARD OUT OF THE
PLAINS STATES. THIS LARGE RIDGE WILL EVENTUALLY BECOME CENTERED OVER
MS/AL/GA BY FRI. THIS RIDGE SHOULD KEEP THE AREA PRECIPITATION FREE
THROUGH DAY 7. TEMPS ILL BEGIN TO MODERATE THU/FRI WITH SEASONAL
NORMS EXPECTED FOR THE WEEKEND.
&&
.AVIATION...
VFR CONDITIONS CONTINUING THROUGH THE PERIOD...WITH MAINLY SCT/BKN
HIGH CLOUDS EXPECTED. THINK BULK OF CLOUDS (45 TO 55 HUNDRED FEET)
ROTATING ACROSS TN INTO EXTREME NORTHERN GEORGIA EARLY THIS
MORNING...WILL STAY NORTH OF ATL METRO TAF SITES...EXCEPT PERHAPS
RYY WHERE SCT/BKN LAYER MAY BE POSSIBLE THIS MORNING. NORTHWEST
WINDS 5 TO 10 KTS THIS MORNING...INCREASING INTO THE 10 TO 15 KT
RANGE (WITH GUSTS AROUND 20 KTS) BY LATE MORNING/EARLY AFTERNOON.
49
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 56 31 55 36 40 / 0 0 10 70 80
ATLANTA 54 32 57 35 38 / 0 0 10 70 70
BLAIRSVILLE 50 26 49 32 39 / 0 0 5 50 70
CARTERSVILLE 51 27 52 32 42 / 0 0 10 60 70
COLUMBUS 59 33 61 38 45 / 0 0 20 90 70
GAINESVILLE 54 32 53 33 39 / 0 0 5 60 70
MACON 60 30 60 39 46 / 0 0 20 90 80
ROME 56 29 54 36 43 / 0 0 5 60 70
PEACHTREE CITY 54 26 54 34 40 / 0 0 20 80 70
VIDALIA 58 34 62 40 48 / 0 0 5 70 80
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, Feb 28, 5:30 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST SUN FEB 28 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
530 AM EST SUN FEB 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE PLAINS...WILL BUILD ACROSS THE
SOUTHEASTERN U.S. THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR A MIXTURE OF RAIN AND SNOW OVER PORTIONS OF
NORTH GEORGIA LATE MONDAY NIGHT...THEN ACROSS MUCH OF NORTH AND
PORTIONS OF CENTRAL GEORGIA TUESDAY INTO TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
Wildfire, Whitfield
- When
- February 28, 10:00 AM EST to 5:00 PM EST
- Where
- Whitfield forecast zone
- Property damage
- $14,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.806, -84.967 (the zone’s center; the record gives no point)
The Georgia Forestry Commission reported that a human-caused wildfire in Whitfield county, labeled the Redwine Cove fire, burned 81 acres, took seven hours to contain, and resulted in $13,671 in damages.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, February 28, 20101 injured · 1 event
- Heavy Snow in Arizona, February 28, 20103 events
- High Wind in Texas, February 28, 201080 kt wind · 3 events
- Hail and Heavy Rain in Arizona, February 28, 20100.75 in hail · 2 events
- Winter Weather in Colorado, February 28, 20101 event
- Winter Weather in Kentucky, February 28, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218189.